Advertisement

Twin-Cover: Beyond Vertex Cover in Parameterized Algorithmics

  • Robert Ganian
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7112)

Abstract

Parameterized algorithms are a very useful tool for dealing with NP-hard problems on graphs. In this context, vertex cover is used as a powerful parameter for dealing with problems which are hard to solve even on graphs of bounded tree-width. The drawback of vertex cover is that bounding it severely restricts admissible graph classes. We introduce a new parameter called twin-cover and show that it is capable of solving a wide range of hard problems while also being much less restrictive than vertex cover and attaining low values even on dense graphs.

The article begins by introducing a new FPT algorithm for Graph Motif on graphs of bounded vertex cover. This is the first algorithm of this kind for Graph Motif. We continue by defining twin-cover and providing some related results and notions. The next section contains a number of new FPT algorithms on graphs of bounded twin-cover, with a special emphasis on solving problems which are hard even on graphs of bounded tree-width. Finally, section five generalizes the recent results of Michael Lampis for \(M\!S_1\) model checking from vertex cover to twin-cover.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Adiga, A., Chitnis, R., Saurabh, S.: Parameterized Algorithms for Boxicity. In: Cheong, O., Chwa, K.-Y., Park, K. (eds.) ISAAC 2010, Part I. LNCS, vol. 6506, pp. 366–377. Springer, Heidelberg (2010)CrossRefGoogle Scholar
  2. 2.
    Ambalath, A.M., Balasundaram, R., Chintan Rao, H., Koppula, V., Misra, N., Philip, G., Ramanujan, M.S.: On the Kernelization Complexity of Colorful Motifs. In: Raman, V., Saurabh, S. (eds.) IPEC 2010. LNCS, vol. 6478, pp. 14–25. Springer, Heidelberg (2010)CrossRefGoogle Scholar
  3. 3.
    Berend, D., Tassa, T.: Improved bounds on bell numbers and on moments of sums of random variables. Probability and Mathematical Statistics 30, 185–205 (2010)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Chen, J., Kanj, I.A., Xia, G.: Improved upper bounds for vertex cover. Theor. Comput. Sci. 411, 3736–3756 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Courcelle, B., Makowsky, J.A., Rotics, U.: Linear time solvable optimization problems on graphs of bounded clique-width. Theory Comput. Syst. 33(2), 125–150 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Downey, R.G., Fellows, M.R.: Parameterized complexity. Monographs in Computer Science. Springer, Heidelberg (1999)CrossRefzbMATHGoogle Scholar
  7. 7.
    Enciso, R., Fellows, M.R., Guo, J., Kanj, I., Rosamond, F., Suchý, O.: What Makes Equitable Connected Partition Easy. In: Chen, J., Fomin, F.V. (eds.) IWPEC 2009. LNCS, vol. 5917, pp. 122–133. Springer, Heidelberg (2009)CrossRefGoogle Scholar
  8. 8.
    Fellows, M.R., Fertin, G., Hermelin, D., Vialette, S.: Upper and lower bounds for finding connected motifs in vertex-colored graphs. J. Comput. Syst. Sci. 77, 799–811 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Fellows, M.R., Fomin, F.V., Lokshtanov, D., Rosamond, F., Saurabh, S., Szeider, S., Thomassen, C.: On the complexity of some colorful problems parameterized by treewidth. Inf. Comput. 209, 143–153 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Fellows, M.R., Lokshtanov, D., Misra, N., Rosamond, F.A., Saurabh, S.: Graph Layout Problems Parameterized by Vertex Cover. In: Hong, S.-H., Nagamochi, H., Fukunaga, T. (eds.) ISAAC 2008. LNCS, vol. 5369, pp. 294–305. Springer, Heidelberg (2008)CrossRefGoogle Scholar
  11. 11.
    Fellows, M.R., Rosamond, F.A., Rotics, U., Szeider, S.: Clique-width is NP-complete. SIAM J. Discret. Math. 23, 909–939 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Fiala, J., Golovach, P.A., Kratochvíl, J.: Parameterized complexity of coloring problems: Treewidth versus vertex cover. Theoretical Computer Science (2010) (in Press)Google Scholar
  13. 13.
    Ganian, R.: Thread Graphs, Linear Rank-Width and their Algorithmic Applications. In: Iliopoulos, C.S., Smyth, W.F. (eds.) IWOCA 2010. LNCS, vol. 6460, pp. 38–42. Springer, Heidelberg (2011)CrossRefGoogle Scholar
  14. 14.
    Ganian, R., Hliněný, P.: On parse trees and Myhill–Nerode–type tools for handling graphs of bounded rank-width. Discrete Appl. Math. (2009) (to appear)Google Scholar
  15. 15.
    Kratochvíl, J.: A special planar satisfiability problem and a consequence of its NP-completeness. Discrete Appl. Math. 52, 233–252 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Lacroix, V., Fernandes, C.G., Sagot, M.-F.F.: Motif search in graphs: application to metabolic networks. IEEE/ACM Transactions on Computational Biology and Bioinformatics 3(4), 360–368 (2006)CrossRefGoogle Scholar
  17. 17.
    Lampis, M.: Algorithmic Meta-Theorems for Restrictions of Treewidth. In: de Berg, M., Meyer, U. (eds.) ESA 2010, Part I. LNCS, vol. 6346, pp. 549–560. Springer, Heidelberg (2010)CrossRefGoogle Scholar
  18. 18.
    Meyer, W.: Equitable coloring. American Mathematical Monthly 80, 920–922 (1973)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Roberts, F.S.: On the boxicity and cubicity of a graph. In: Recent Progresses in Combinatorics. Academic Press (1969)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Robert Ganian
    • 1
  1. 1.Faculty of InformaticsMasaryk UniversityBrnoCzech Republic

Personalised recommendations